Maltese Dogs Forum : Spoiled Maltese Forums banner

1 - 5 of 5 Posts

·
Registered
Joined
·
1,098 Posts
Discussion Starter #1
Lacey is on malotic 7.5 for her ear infections. This is the second time she has been on this medication. I put 2 or 3 drops in each ear twice a day for 10 days. The last time and now this time on the forth and fifth day she has developed very loose stools. I called the vet the last time and asked if this was a side effect and I was told no. Has anyone who has used this had this problem? Lacey doesn't seem to have much of an appitite either. She is very playful and is acting normal. I was told to watch her closely to make sure she could hear. I was told in a very small percentage of dogs they can lose some of their hearing for a short period of time to it could become permanent. Lacey is fine with her hearing, except when she doesn't want to come to me.
 

·
Premium Member
Joined
·
21,482 Posts
I believe my first Maltese was on this drug for a while... she had chronic ear infections. I don't recall loose stools as a side effect. I wouldn't think they are related since the ear medicine does not go through her system but rather stays in her ears, especially since the vet said there was no relation. I wouldn't let this be a "red herring" for the cause of the diarrhea. I'd look for another cause.
 

·
Registered
Joined
·
7,741 Posts
http://www.drsfostersmith.com/Rx_Info_Shee...n_beta_otic.pdf

check this link out...if the dog consumes it or has an allergy to the product diarrhea can happen. but i would think if she were allergic to it, she would have other symptoms. as far as consumption...does she scratch her ear then lick her foot? maybe she is injesting enough to upset her tummy? either that or it isnt related to the medication.

http://usa.spah.com/usa/products/labels/label102.cfm?sID=1
here is another link...its the same product, under a different name. this says the steroid can cause diarrhea in some dogs and cats.

some products applied topically can get into the blood system. they can be absorbed through the skin. plus if their are open wounds, this also gives a route of entry.

refresh my memory...what kind of ear infection did she have? was it yeast or bacteria? seems like if she had diarrhea with this product both times, that the vet would try another product.
 

·
Registered
Joined
·
1,364 Posts
I dont know if there is a relation - but I wanted to say not to let the fact that it goes in her ears deter you from making it a suspect. Even eye drops can cause reactions in dogs because the medicine does get into the system. My Holli vomitted from eye drops, and one Vet told me there is no way, but my Vet told me yes it is definately possible, and he was right.

just FYI
 
1 - 5 of 5 Posts
Top